Winter Storm, Vilas
- When
- March 31, 1:00 PM CST to 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A strong area of low pressure moved across northwest Illinois and southeast Wisconsin. Gulf moisture was plentiful and heavy snow and gusty winds to near 30 mph affected the northern part of the state.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A strong area of low pressure moved across northwest Illinois and southeast Wisconsin. Gulf moisture was plentiful and heavy snow and gusty winds to near 30 mph affected the northern part of the state. Winter storm conditions continued into early April 1st. The highest snowfall totals included 9.2 inches in Florence (Florence Co.), 8.8 inches near Laona (Forest Co.), 8.6 inches at Merrill (Lincoln Co.) and 8.0 inches at Eagle River (Vilas Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 3:05 AM CST, 9 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 405 AM CDT MON MAR 31 2008 .SHORT TERM...TODAY/TONIGHT/TUESDAY. PCPN TYPE WITH RESPECT TO HEADLINES THE MAIN CHALLENGE WITH THE APPROACHING SPRING STORM SYSTEM THIS MORNING. RADAR SHOWS FIRST SURGE OF PCPN ON LEADING EDGE OF DEEPER MOISTURE AND WAA WORKING INTO PARTS OF EC WI. SOME TSRA NOTED OVER SW WI IN THIS CLUSTER OF STORMS. OVER NRN WI IN THE MID LEVEL BOUNDARY AREA REGION...RADAR RETURNS SHOW WEAKENING BANDS OF PCPN OVERNIGHT POSSIBLY INDICATING DRY AIR INITIALLY DOMINATING. MAIN STORM DYNAMICS WITH H8 LOW OVER KS/EN THIS AM AND POISED TO BEGIN WORK INTO THE AREA BY LATE MORNING OR EARLY AFTERNOON. WHILE RAIN MAY BE ONGOING THIS AM OVR SRN AREAS...EXPECT BRUNT OF THE STORMS AFFECT...HEAVY PCPN TO BEGIN WORKING INTO THE AREA THIS AFTERNOON AND EVENING AS DEEPER MOISTURE WORKS OVER THE FRONTOGENETIC MID LEVEL BOUNDARY OVER MUCH OF THE FCST AREA. DUE TO THE POTENTIAL OF A MIX...SOME WINTER HEADLINES OVER THE NORTH AT FIRST GLANCE MAY BE TOO QUICK WITH START TIME...BUT COULD CHANGE OVER QUICKLY AS MORE INTENSE PCPN DEVELOPS AND ANY R/S MIX COULD CHANGE TO ALL SNOW AS COLDER AIR FROM ALOFT IS POTENTIALLY MIXED TO THE LOWER LEVELS. FCST SOUNDINGS ALSO SUPPORT SOME IP MIX AS WELL SO HEADLINES MAY YET VERIFY. AS THE H8 LOW SHIFTS EAST TONIGHT...RAIN OR MIXED PCPN WILL TURN TO ALL SNOW FROM WEST TO EAST. WRAP AROUND MOISTURE IN COOLING COLUMN SUPPORT SNOW SHOWERS TUESDAY MORNING BEFORE DIMINISHING TO FLURRIES. FOG MAY DEVELOP OVER FAR THE SE OR SRN PORTION OF THE FCST AREA AS MORE MOIST AIR WORKS IN...BUT WITH NE WINDS NORTH OF THE SURFACE LOW PASSING TO THE SOUTH...EXPECT A BIT MORE MIXING. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. ONCE THE CURRENT SYSTEM EXITS THE REGION THE WEATHER QUIETS DOWN FAIRLY QUIET WX EXPECTED AFTER INITIAL STORM DEPARTS. TIMING THE NEXT ROUND OF PRECIPITATION IS THE MAIN CONCERN AS UPPER LEVEL FLOW BECOMES MORE ZONAL. HAVE LEFT A CHANCE OF RAIN GOING FOR THE SOUTHERN PART OF THE FORECAST AREA WITH SLIGHT CHANCE POPS FARTHER NORTH FOR THURSDAY MORNING...ALTHOUGH CONFIDENCE IN THIS IS NOT THAT GREAT. OTHERWISE...MAX AND MIN TEMPERATURES ON THE GFSX MOS LOOK LIKE THEY ARE IN THE BALLPARK SO HIGH AND LOW FORECASTS DO NOT STRAY FAR FROM THOSE NUMBERS. && .AVIATION...EXPECT CIGS TO FALL LIFR CONDITIONS THIS AM AS A LOW PRESSURE SYSTEM TRACKS OVER THE GREAT LAKES REGION TODAY AND TONIGHT. MAINLY A MIX OF R/S/IP NORTH CHANGE TO ALL SNOW LATE TODAY WHILE RAIN WITH EMBEDDED TSRAS OVER THE SOUTH BEFORE CHANGING OVER TO SNOW OVERNIGHT. && .HYDROLOGY...MODELS CONTINUE TO PAINT A 1-2 INCH RAINFALL OVER MUCH OF EC WI TODAY/TONIGHT SO WILL CONTINUE CURRENT FLOOD WATCH HEADLINE. EXPECT BRUNT OF THE RAIN TO DEVELOP THIS AFTERNOON AS THE MAIN STORM DYNAMICS WORKING INTO SWRN IA EARLY THIS AM WORK INTO THE CWA TODAY. WITH THIS EXPECTED RAINFALL...EXPECT AT LEAST RIVERS AND STREAMS TO SWELL BY THIS EVENING. POTENTIAL OF LOCALLY HIGHER AMOUNTS WITH TSRA. ITS POSSIBLE EC WI COULD BE UPGRADED TO AN AREAL FLOOD WARNING OR URBAN AND SMALL STREAM TODAY AS THE PCPN EVENT UNFOLDS. FOR CENTRAL WI 6 TO 12 INCHES OF SNOW OVER THE AREA...ESPECIALLY MARATHON AND SHAWANO CTYS WITH UP TO AN INCH PCPN POSSIBLE...BUT ALSO A POTENTIAL FOR RAIN/SNOW MIX CHANGING OVER TO ALL SNOW THIS EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR WIZ038>040-045-048>050. WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT TUESDAY FOR WIZ020-021-030-031-073-074. WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM CDT TUESDAY FOR WIZ005-010>013-018-019. && TDH/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 553 AM CDT MON MAR 31 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011330- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 553 AM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOWFALL IS EXPECTED ACROSS NORTHERN WISCONSIN TODAY AND TONIGHT. THE SNOW MAY BE MIXED WITH RAIN OR SLEET THIS MORNING BEFORE CHANGING TO ALL SNOW. WINTER STORM WARNING AND ADVISORY HEADLINES ARE IN EFFECT FOR MUCH OF NORTHERN WISCONSIN TODAY AND TONIGHT. RAIN WITH SCATTERED THUNDERSTORMS ARE EXPECTED TO PRODUCE A WIDESPREAD 1 TO 2 INCH RAINFALL OVER EAST-CENTRAL WISCONSIN STARTING LATE THIS MORNING AND CONTINUING INTO TONIGHT. THE MAIN FLOODING AFFECTS INCLUDE RAPID RISES IN AREA STREAMS AND RIVERS. A FEW THUNDERSTORMS MAY ALSO CONTAIN LOCALLY HEAVIER RAINFALL. A FLOOD WATCH REMAINS IN EFFECT STARTING LATER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF SNOWFALL...MIXED PRECIPITATION AND FLOODING TODAY AND TONIGHT. LMZ521-522-541>543-011330- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 553 AM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY THIS AFTERNOON AND TONIGHT. A GALE WARNING IS IN EFFECT FOR TONIGHT FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED ON TUESDAY. TH/MG
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87817, 87835, 87837, 87842, 87848, 87849, 87850.